Alert archive / Montana / Special Weather Statements in 2011

Special Weather Statement, NWS Great Falls, MT

August 26, 2011Gallatin County, Madison County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 26, 2011, 5:21 PM MDT for Gallatin County, Madison County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2011, 5:21 PM MDT (23:21 UTC)
Expired
Aug 26, 2011, 6:00 PM MDT
In force
39 min
Issued by
NWS Great Falls, MT

Counties Gallatin County, MT, Madison County, MT

The radar

The Pocatello radar (KSFX), 190 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.4 hours before the alert went out and 321 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2011-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2011-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2099 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

441 
WWUS85 KTFX 262321
SPSTFX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
521 PM MDT FRI AUG 26 2011

MTZ008-015-055-270000-
BEAVERHEAD MT-GALLATIN MT-MADISON MT-
521 PM MDT FRI AUG 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BEAVERHEAD...SOUTHERN 
MADISON AND SOUTHERN GALLATIN COUNTIES UNTIL 600 PM MDT...

AT 515 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING 
STRONG THUNDERSTORMS MOVING EAST AT 25 MPH THROUGH SOUTHERN 
BEAVERHEAD...SOUTHERN MADISON...AND SOUTHERN GALLATIN COUNTIES.

GUSTS UP TO 55 MPH AND HAIL UP TO ONE-HALF INCH IN DIAMETER ARE 
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT 
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHEASTERN BEAVERHEAD COUNTY...INCLUDING MONIDA 
    AND LAKEVIEW...
  RURAL SOUTHERN MADISON COUNTY...INCLUDING RAYNOLDS PASS...
  RURAL SOUTHERN GALLATIN COUNTY...INCLUDING BIG SKY 
    AND WEST YELLOWSTONE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4445 11302 4476 11314 4478 11334 4486 11347
      4573 11078 4536 11091 4534 11102 4507 11104
      4508 11113 4449 11109 4474 11138 4461 11151
      4453 11147 4450 11183 4456 11188 4451 11212
      4456 11227 4445 11238 4448 11277 4435 11285
TIME...MOT...LOC 2318Z 249DEG 21KT 4486 11207

$$

COULSTON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 26, 3:32 PM MDT, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 26, 3:32 PM MDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
332 PM MDT FRI AUG 26 2011

.DISCUSSION...

TONIGHT THROUGH SUNDAY...AN UPPER LEVEL HIGH PRESSURE RIDGE WILL
REMAIN THE MAIN FEATURE OVER THE ZONES WITH SEVERAL WEAK
DISTURBANCES MOVING INTO THE RIDGE. ONE OF THESE SHORTWAVES IS
CURRENTLY MOVING THROUGH AN UNSTABLE AIRMASS. THIS HAS CAUSED THE
DEVELOPMENT OF THUNDERSTORMS WHICH WILL PERSIST INTO THE EARLY
EVENING. STABLE CONDITIONS WILL RETURN DURING THE EVENING AND
CONVECTION WILL RAPIDLY DIMINISH. THE AIRMASS BECOMES SLIGHTLY
UNSTABLE SATURDAY AND CONDITIONS WILL BECOME MORE BREEZY...AND
VERY DRY CONDITIONS WILL PERSIST ACROSS THE ZONES. THE BEST CHANCE
FOR THUNDERSTORMS WILL BE OVER THE SOUTHWEST ZONES. YET ANOTHER
SHORTWAVE WILL BE APPROACHING THE ROCKIES BY LATE SUNDAY AND
ISOLATED LATE AFTERNOON CONVECTION WILL AGAIN BE POSSIBLE.
TEMPERATURES WILL REMAIN WELL ABOVE NORMALS THROUGH THE PERIOD.
ZELZER

SUNDAY NIGHT THROUGH FRIDAY...EXTENDED RANGE MODELS CONTINUE TO SHOW
A MOVE AWAY FROM THE CURRENT WARM AND DRY CONDITIONS TO MORE
UNSETTLED AND COOLER PATTERN FOR THE LATTER HALF OF NEXT WEEK.  THE
PERSISTENT HIGH PRESSURE RIDGE WILL HOLD ON FROM LATE SUN THRU MON
BEFORE WEAKENING AND SHIFTING EASTWARD.  A WEAK IMPULSE MOVING THRU
THE RIDGE MAY SET OFF A FEW THUNDERSTORMS ACROSS SW MT SUN NIGHT AND
TEMPS WILL REACH THE UPPER 80S TO LOW 90S AGAIN ON MON.  TRANSITION
BEGINS ON TUES AS THE FIRST OF SEVERAL SHORTWAVE SYSTEMS ASSOCIATED
WITH A BROAD CANADIAN TROF ARRIVES INTO OUR AREA.  PRECIPITATION
LOOKS TO BE SPOTTY IN COVERAGE WITH THE FIRST WAVE BUT MODELS ARE
REASONABLY CONSISTENT IN SHOWING PRECIP BECOMING MORE WIDESPREAD AS
THE MAIN TROF AXIS MOVES FROM SW CANADA INTO THE NRN ROCKIES ON WED
AND THUR.  THERE ARE A FEW MODEL DIFFERENCES...SUCH AS LOCATION OF
THE HIGHER RAINFALL AREAS AND SPEED OF THE MAIN TROF...THAT SHOULD
BE RESOLVED IN LATER MODEL RUNS...BUT MOST LOCATIONS SHOULD SEE A
PERIOD OR TWO OF SHOWERS AND THUNDERSTORMS AS THE TROF PASSES.  AND
ALL SITES WILL SEE COOLER TEMPS...WITH HIGHS IN THE MID 80S ON TUES
THEN DROPPING INTO THE LOW-MID 70S FROM WED ONWARD AS A COLD FRONT
SWEEPS OVER THE REGION LATE TUES AND COOLER CANADIAN AIRMASS SETTLES
IN BEHIND IT.  WARANAUSKAS

&&

.AVIATION...
UPDATED 1822Z.
AN UPPER LEVEL HIGH PRESSURE RIDGE REMAINS THE MAIN FEATURE OVER THE
REGION. SEVERAL WEAK DISTURBANCES WILL MOVE INTO THE RIDGE AND
ISOLATED THUNDERSTORMS WILL CONTINUE TO BE A THREAT INTO THE
EVENING. STRONG AND GUSTY WINDS ARE POSSIBLE NEAR THESE
THUNDERSTORMS. BRIEF MVFR CONDS ARE POSSIBLE NEAR
THUNDERSTORMS...OTHERWISE VFR CONDS WILL PREVAIL DURING THE NEXT 24
HOURS.

&&

.FIRE WEATHER...
SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE REGION THROUGH
EARLY EVENING. EAST WINDS HAVE MOISTENED THE AIRMASS SLIGHTLY AND
RELATIVE HUMIDITIES WILL REMAIN HAVE GENERALLY REMAINED NEAR OR
ABOVE 20 PERCENT. A RED FLAG WARNING WILL BE ISSUED FOR THE
WESTERN PORTIONS OF NORTH CENTRAL MONTANA SATURDAY AFTERNOON
THROUGH EVENING DUE TO BREEZY AND DRY CONDITIONS. A FIRE WEATHER
WATCH WILL BE ISSUED FOR SATURDAY AFTERNOON AND EVENING AS
WELL...AS HUMIDITIES ARE EXPECTED TO BE SIMILARLY DRY BUT WINDS
ARE FORECAST TO BE SLIGHTLY LIGHTER. WILL FURTHER EVALUATE THE
WATCH SITUATION OVERNIGHT.  ZELZER/COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  57  94  56  87 /  20  10  10  10
CTB  51  90  52  83 /  20  10  10  10
HLN  57  93  58  89 /  20  20  20  10
BZN  51  93  50  89 /  30  20  20  20
WEY  37  81  43  79 /  30  30  30  20
DLN  51  87  52  86 /  20  20  20  20
HVR  54  94  56  88 /  30  10  20  10
LWT  55  90  54  83 /  40  20  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 26, 4:54 PM MDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
454 PM MDT FRI AUG 26 2011

MTZ009-010-012-044>046-048>050-054-272300-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-TOOLE-
LIBERTY-EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-MEAGHER-
454 PM MDT FRI AUG 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT MDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A RED FLAG WARNING IS IN EFFECT FROM NOON MDT SATURDAY UNTIL
MIDNIGHT MDT SATURDAY FOR GUSTY WINDS AND LOW HUMIDITY.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SEVERE WEATHER OR FLASH FLOODING WOULD BE GREATLY
APPRECIATED.

MTZ011-013-051-272300-
HILL-CHOUTEAU-FERGUS-
452 PM MDT FRI AUG 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT MDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FIRE WEATHER WATCH IS IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SEVERE WEATHER OR FLASH FLOODING WOULD BE GREATLY
APPRECIATED.

MTZ014-015-052-053-055-272300-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON-BROADWATER-
GALLATIN-
452 PM MDT FRI AUG 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT MDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SEVERE WEATHER OR FLASH FLOODING WOULD BE GREATLY
APPRECIATED.

MTZ008-272300-
BEAVERHEAD-
452 PM MDT FRI AUG 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ047-272300-
BLAINE-
452 PM MDT FRI AUG 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FIRE WEATHER WATCH IS IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 26, 2:52 PM MDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
252 PM MDT FRI AUG 26 2011

MTZ008-015-262130-
BEAVERHEAD MT-MADISON MT-
252 PM MDT FRI AUG 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MADISON AND CENTRAL
BEAVERHEAD COUNTIES UNTIL 330 PM MDT...

AT 250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES NORTH OF LIMA...OR 23 MILES SOUTH OF
DILLON...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHEASTERN BEAVERHEAD COUNTY...
  RURAL SOUTHWESTERN MADISON COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4528 11211 4478 11189 4468 11260 4496 11277
TIME...MOT...LOC 2052Z 247DEG 13KT 4489 11249

COULSTON
Special weather statement, Aug 26, 3:44 PM MDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
344 PM MDT FRI AUG 26 2011

MTZ008-015-055-262230-
BEAVERHEAD MT-GALLATIN MT-MADISON MT-
344 PM MDT FRI AUG 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GALLATIN...SOUTHERN
MADISON AND SOUTHEASTERN BEAVERHEAD COUNTIES UNTIL 430 PM MDT...

AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SCATTERED STRONG THUNDERSTORMS...MOVING NORTHEAST AT 20 MPH ACROSS
SOUTHERN BEAVERHEAD...SOUTHERN MADISON...AND SOUTHERN AND CENTRAL
GALLATIN COUNTIES.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   MONIDA...
   LAKEVIEW...
   RAYNOLDS PASS...
   GALLATIN GATEWAY...
   BOZEMAN HOT SPRINGS...
   BOZEMAN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4445 11302 4467 11308 4593 11079 4560 11078
      4552 11091 4536 11091 4534 11102 4507 11104
      4508 11113 4477 11108 4470 11131 4474 11138
      4465 11149 4453 11185 4456 11189 4451 11212
      4456 11227 4445 11238 4449 11273 4435 11284
TIME...MOT...LOC 2143Z 252DEG 26KT 4545 11132

COULSTON
Special weather statement, Aug 26, 5:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
521 PM MDT FRI AUG 26 2011

MTZ008-015-055-270000-
BEAVERHEAD MT-GALLATIN MT-MADISON MT-
521 PM MDT FRI AUG 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BEAVERHEAD...SOUTHERN
MADISON AND SOUTHERN GALLATIN COUNTIES UNTIL 600 PM MDT...

AT 515 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS MOVING EAST AT 25 MPH THROUGH SOUTHERN
BEAVERHEAD...SOUTHERN MADISON...AND SOUTHERN GALLATIN COUNTIES.

GUSTS UP TO 55 MPH AND HAIL UP TO ONE-HALF INCH IN DIAMETER ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHEASTERN BEAVERHEAD COUNTY...INCLUDING MONIDA
    AND LAKEVIEW...
  RURAL SOUTHERN MADISON COUNTY...INCLUDING RAYNOLDS PASS...
  RURAL SOUTHERN GALLATIN COUNTY...INCLUDING BIG SKY
    AND WEST YELLOWSTONE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4445 11302 4476 11314 4478 11334 4486 11347
      4573 11078 4536 11091 4534 11102 4507 11104
      4508 11113 4449 11109 4474 11138 4461 11151
      4453 11147 4450 11183 4456 11188 4451 11212
      4456 11227 4445 11238 4448 11277 4435 11285
TIME...MOT...LOC 2318Z 249DEG 21KT 4486 11207

COULSTON

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 6:06 PM MDTSpecial Weather StatementTFXJefferson39 min
Aug 25, 6:43 PM MDTSpecial Weather StatementTFXJefferson62 min
Aug 26, 2:52 PM MDTSpecial Weather StatementTFXBeaverhead38 min
Aug 26, 3:31 PM MDTFire Weather WatchTFXBlaine, Chouteau, Fergus, Hill, Phillips13 hr
Aug 26, 3:31 PM MDTRed Flag WarningTFXCascade, Fergus, Glacier, Judith Basin, Lewis and Clark, Liberty and 4 more29 hr
Aug 26, 3:44 PM MDTSpecial Weather StatementTFXGallatin46 min
Aug 26, 5:42 PM MDTSpecial Weather StatementTFXHill48 min

Nearby

Special Weather Statements in Montana, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.